Alert archive / New Jersey / Severe Thunderstorm Warnings in 1999
Severe Thunderstorm Warning 51, NWS Philadelphia/Mount Holly
NWS Philadelphia/Mount Holly issued this severe thunderstorm warning at Aug 13, 1999, 3:19 PM EDT for Monmouth County, New Jersey. It was in force for 31 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 13, 1999, 3:19 PM EDT (19:19 UTC)
- Expired
- Aug 13, 1999, 3:50 PM EDT
- In force
- 31 min
- Issued by
- NWS Philadelphia/Mount Holly
- Area
- Whole counties
County Monmouth County, NJ
The radar
The Philadelphia radar (KDIX), 44 km from the middle of the area, began a volume at 19:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 13, 3:26 PM EDT | Thunderstorm Wind 50 | Middletown, NJ |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Brookhaven, NY (KOKX), launched 12:00Z, 7.3 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 903 J/kg
- Mixed-layer CIN
- -18 J/kg
- Mixed-layer LCL
- 577 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 31 m²/s²
- 0-3 km storm-relative helicity
- 85 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KPHL 131920 RRA SVRPHL NJC025-131950- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 319 PM EDT FRI AUG 13 1999 THE NATIONAL WEATHER SERVICE IN MOUNT HOLLY NJ HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHEASTERN MONMOUTH COUNTY IN NEW JERSEY. * UNTIL 350 PM EDT. * AT 315 PM EDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A RAPIDLY DEVELOPING SEVERE THUNDERSTORM 1 MILE SOUTH OF KEANSBURG... MOVING NORTHEAST AT 15 MPH. * THE SEVERE THUNDERSTORM IS EXPECTED TO BE NEAR... ATLANTIC HIGHLANDS AT 330 PM EDT. THIS IS A DANGEROUS STORM. MOVE INSIDE A STRONG BUILDING AND DO NOT STAND NEAR WINDOWS. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. DO NOT DRIVE YOUR CAR WHERE WATER COVERS THE ROADWAY. THE WATER MAY BE DEEPER THAN YOU THINK. IF CAUGHT IN RISING FLOOD WATERS... ABANDON YOUR CAR QUICKLY AND MOVE TO HIGHER GROUND. ROUTE 36 MAY HAVE SOME LOCAL FLOODING PROBLEMS FROM THIS STORM. FOR THE LATEST STORM INFORMATION...PLEASE TUNE TO NOAA WEATHER RADIO...YOUR LOCAL RADIO OR TELEVISION STATIONS...OR YOUR CABLE TELEVISION OUTLET. .END
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 13, 3:00 PM EDT, 19 minutes earlier.
Area forecast discussion, Aug 13, 3:00 PM EDT, 19 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 300 PM EDT FRI AUG 13 1999 ...THUNDERSTORMS PRODUCING PERIODS OF LOCALLY HEAVY RAINFALL THROUGH SATURDAY... MORNING MODEL RUNS REMAIN IN GENERAL AGREEMENT WITH EACH OTHER. AVN/ETA/NGM FCST 500H TROF TO BE LOCATED N-S THRU CNTRL PA INTO SC IN 48-HRS. ALL THREE MODELS BRINGS SFC COLD FRONT IN MID WEST EASTWARD AND LOCATE IT NE-SE IN THE COASTAL WATERS. ALL ALSO MOVE LOW PRES IN MID WEST NE INTO CANADA AND BEGIN SECONDARY LOW FRMTN ALONG COLD FRONT IN THE MID-ATLANTIC REGION. NGM AND ETA BRINGS IN PCPN EARLY AND CONTINUES MEASUREABLE AMNTS TO HOUR 48 ... WITH THE ETA BEING THE WETTER OF THE TWO MODELS WITH OVR AN INCH FCST. AVN NO SLOUCH WITH PCPN AMOUNTS AS WELL. MODELS KEEP ATMOS UNSTABLE THRU PERIOD WITH LI/S DIPPING TO AS LOW AS -6. NGM TSTM POPS TMRW INTO THE 85 TO LOW 90 % YOU - WILL - HAVE - TSTMS RANGE. MAX RH CORE IS DRAPED THRU THE REGION THRU DAY TWO PER ALL MODELS. AFTN RADAR PIX SHOWED TSTMS POPPING UP HERE AND THERE ESP FM N DELMARVA THRU NJ. PUTTING ALL TOGETHER SHOWS THE NEED TO PUT A LITTLE MORE FAITH IN THE SUGGESTIONS OF THE MODELS THAT WE ARE INDEED GOING TO GET SOME RAIN. WAS TEMPTED TO DO THE USUAL IN DROUGHT NO HIGHER THAN 30 POPS THRU THE TWO DAY FCST BUT WILL MATCH POPS OF GUIDANCE FOR ALL ABOVE REASONS. WITH COLD FRONT PROVIDING LIFT FOR LATE TMRW/OVRNGT ... WITH GO FOR LIKELY THAT TIME PERIOD. TEMPS LOOK REASONABLE WITH TOUCH MORE CLOUDINESS THAN TDY ... WITH PHI HITTING 94 DEG UNDER VARIABLY CLOUDY SKIES. ALL REMAINS QUIET ON THE MARINE. .PHI...NONE. WOODWORTH
In the hours before
Special weather statement, Aug 13, 11:45 AM EDT, 3 hours 34 minutes before
PAZ054-055-060>062-067>071-NJZ001-007>010-012>026-DEZALL- MDZ008-012-015-019-020-140000- SPECIAL WEATHER STATEMENT - EXCESSIVE RAINFALL OUTLOOK NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 1145 AM EDT FRI AUG 13 1999 ...PERIODS OF THUNDERSTORMS THIS AFTERNOON INTO SATURDAY PRODUCING LOCALLY HEAVY DOWNPOURS... WARM AND VERY HUMID AIR COVERS THE REGION THIS AFTERNOON. THE AIR IS ALSO BECOMING INCREASINGLY UNSTABLE. THIS COMBINATION WILL BE SETTING OFF PERIODS OF THUNDERSTORMS THIS AFTERNOON INTO SATURDAY. SOME OF THE THUNDERSTORMS COULD PRODUCE LOCALLY HEAVY RAINFALL OF AN INCH AN HOUR OR GREATER. RADAR INDICATES THAT THUNDERSTORMS CURRENTLY MOVING THROUGH SOUTHERN DELAWARE ARE PUTTING DOWN RAINFALL AMOUNTS OF ONE AND ONE HALF INCH PER HOUR. EXCESSIVE RAIN IN A SHORT PERIOD OF TIME WILL CAUSE FLOODING OF ROADS AND LOW LYING REGIONS. MOTORISTS WILL ENCOUNTER A RAPID DROP IN VISIBILITY. BECAUSE OF THE RECENT HEAT WAVES AND LACK OF GENERAL RAINFALL ... THE GROUND HAS BECOME HARD AS A ROCK AND ANY SUDDEN EXCESSIVE RAINFALL WILL BE ADDED TO THE RUNOFF INSTEAD OF BEING ABSORBED. SOME THUNDERSTORMS DURING THE PAST WEEK ... ALTHOUGH WIDESPREAD IN NATURE AND CLOSE TO BUT NOT OCCURRING IN THE PHILADELPHIA FORECAST REGION ... PUT DOWN RAINFALL AMOUNTS OF 3 TO 5 INCHES OR MORE WHERE THEY OCCURRED. STORMS SUCH AS THESE IN OUR REGION COULD CAUSE FLOODING PROBLEMS FOR SMALL STREAMS AND CREEKS. IN AREAS WHERE LOCALLY HEAVY RAINFALL IS FALLING ... DO NOT DRIVE YOUR CAR INTO STANDING WATER. THE WATER COULD BE DEEPER THAN IT APPEARS. PULL YOUR CAR OFF THE ROAD IF POSSIBLE SHOULD YOU ENCOUNTER A RAPID DROP IN VISIBILITY. TORRENTIAL RAINFALL IN SPOTS COULD LOWER THE VISIBILITY TO NEAR ZERO. STAY TUNED TO YOUR LOCAL NOAA WEATHER RADIO FOR THE LATEST WEATHER INFORMATION. WOODWORTH
Special weather statement, Aug 13, 11:45 AM EDT, 3 hours 34 minutes before
PAZ054-055-060>062-067>071-NJZ001-007>010-012>026-DEZALL- MDZ008-012-015-019-020-140000- SPECIAL WEATHER STATEMENT - EXCESSIVE RAINFALL OUTLOOK NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 1145 AM EDT FRI AUG 13 1999 ...PERIODS OF THUNDERSTORMS THIS AFTERNOON INTO SATURDAY PRODUCING LOCALLY HEAVY DOWNPOURS... WARM AND VERY HUMID AIR COVERS THE REGION THIS AFTERNOON. THE AIR IS ALSO BECOMING INCREASINGLY UNSTABLE. THIS COMBINATION WILL BE SETTING OFF PERIODS OF THUNDERSTORMS THIS AFTERNOON INTO SATURDAY. SOME OF THE THUNDERSTORMS COULD PRODUCE LOCALLY HEAVY RAINFALL OF AN INCH AN HOUR OR GREATER. RADAR INDICATES THAT THUNDERSTORMS CURRENTLY MOVING THROUGH SOUTHERN DELAWARE ARE PUTTING DOWN RAINFALL AMOUNTS OF ONE AND ONE HALF INCH PER HOUR. EXCESSIVE RAIN IN A SHORT PERIOD OF TIME WILL CAUSE FLOODING OF ROADS AND LOW LYING REGIONS. MOTORISTS WILL ENCOUNTER A RAPID DROP IN VISIBILITY. BECAUSE OF THE RECENT HEAT WAVES AND LACK OF GENERAL RAINFALL ... THE GROUND HAS BECOME HARD AS A ROCK AND ANY SUDDEN EXCESSIVE RAINFALL WILL BE ADDED TO THE RUNOFF INSTEAD OF BEING ABSORBED. SOME THUNDERSTORMS DURING THE PAST WEEK ... ALTHOUGH WIDESPREAD IN NATURE AND CLOSE TO BUT NOT OCCURRING IN THE PHILADELPHIA FORECAST REGION ... PUT DOWN RAINFALL AMOUNTS OF 3 TO 5 INCHES OR MORE WHERE THEY OCCURRED. STORMS SUCH AS THESE IN OUR REGION COULD CAUSE FLOODING PROBLEMS FOR SMALL STREAMS AND CREEKS. IN AREAS WHERE LOCALLY HEAVY RAINFALL IS FALLING ... DO NOT DRIVE YOUR CAR INTO STANDING WATER. THE WATER COULD BE DEEPER THAN IT APPEARS. PULL YOUR CAR OFF THE ROAD IF POSSIBLE SHOULD YOU ENCOUNTER A RAPID DROP IN VISIBILITY. TORRENTIAL RAINFALL IN SPOTS COULD LOWER THE VISIBILITY TO NEAR ZERO. STAY TUNED TO YOUR LOCAL NOAA WEATHER RADIO FOR THE LATEST WEATHER INFORMATION. WOODWORTH
Nearby
Severe Thunderstorm Warnings in New Jersey, 1999Every severe thunderstorm warning in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.